Georgia, 2006

Tornado and Hail in Georgia, January 2, 2006

January 2, 2006 · NWS CHS · 13 events in 7 counties and zones

7 thunderstorm wind, 5 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$139,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 2, 9:46 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 2, 9:46 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
946 AM EST MON JAN 2 2006

.SHORT TERM /THIS AFTERNOON/...CERTAINLY THE STAGE IS SET FOR A
SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS THE REGION LATER
TODAY AND TONIGHT. THE MESOSCALE ANALYSIS IS VERY COMPLEX AT MID
MORNING WITH ALMOST 2 WARM FRONTS NOTED. THE MOST SERIOUS FRONT
SEEMS TO EXTEND FROM JUST N OF JAX AND VLD TO ABOUT DHN. S OF THIS
BOUNDARY....SFC DESTABILIZATION IS INCREASING AND IT WILL BE THIS
FRONT TO WATCH DURING THE AFTN. A SECOND FRONT WITH WEDGE-LIKE
CHARACTERISTICS EXTENDS FROM N OF CHS TO S OF AGS. THE NAM SHOWS
400 HELICITIES AND INCREASING SFC BASED INSTABILITIES SPREADING
NWD ACROSS OUR CWFA TODAY. POTENTIAL FOR DISCREET SUPERCELLS WITH
TORNADOES LATER THIS AFTN AND A SQUALL LINE WITH DAMAGING WINDS
THIS EVENING AS THE MAIN ENERGY SWINGS THRU.

WILL SEND OUT AN UPDATE IN A WHILE BUT WORDING WILL BE SIMILAR
WITH THREAT OF SEVERE WEATHER AND HIGH POPS THIS AFTN.  WILL MAKE
A LAST MINUTE CALL ON ANY WIND/TEMP ADJUSTMENTS THIS AFTN.

&&

.MARINE...
WINDS AND SEAS HAVE YET TO RESPOND TO THE ADVANCING DYNAMICS
BUT WINDS WERE ALREADY SHOWING SIGNS OF INCREASING ALONG COASTAL
SOUTH CAROLINA AND WE PLAN NO CHANGES TO CURRENT THINKING. WILL
MAKE A DECISION THIS AFTN ON SCA FOR NEAR SHORE COASTAL WATERS
TONIGHT WITHIN 20 NM.

&&

.AVIATION...AS CONFIDENCE INCREASES THIS AFTN WE SHOULD BE ABLE
TO BETTER PINPOINT CONVECTIVE TIMING AND RISK. SUSPECT A MIX OF
MVFR AND VFR THIS AFTN AT BOTH CHS AND SAV TERMS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ330-374.

&&

24
Hazardous weather outlook, Jan 2, 4:30 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
430 AM EST MON JAN 2 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-031000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
430 AM EST MON JAN 2 2006

...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO
MOVE ACROSS SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA. BY
THIS AFTERNOON...THE AIRMASS WILL BECOME QUITE UNSTABLE AHEAD OF AN
APPROACHING STRONG COLD FRONT. THE STRONG INSTABILITY IS UNUSUAL FOR
THIS TIME OF THE YEAR. AS A RESULT...MOST OF GEORGIA AND MUCH OF
EASTERN SOUTH CAROLINA HAS BEEN PUT UNDER A MODERATE RISK OF SEVERE
WEATHER. THE MAIN HAZARDS EXPECTED WITH THESE STORMS ARE LARGE HAIL
AND DAMAGING WINDS. ADDITIONALLY...ISOLATED TORNADOES ARE POSSIBLE.

.FLOODING...WITH THE SHOWERS AND THUNDERSTORMS MOVING ACROSS THE
AREA THIS MORNING...SOME AREAS MAY RECEIVE A COUPLE OF INCHES OF
RAIN. IF HEAVY RAIN MOVES ACROSS THE SAME AREAS DURING THE
AFTERNOON...THOSE AREAS WILL HAVE TO BE MONITORED FOR POSSIBLE
FLOODING. ALSO...AREAS THAT RECEIVE SIGNIFICANT RAINFALL THIS
MORNING MAY CAUSE THE SOIL TO BECOME SATURATED AND THEREFORE ALLOW
TREES TO BE BLOWN DOWN EASIER WITH STRONG GUSTY WINDS THIS AFTERNOON
AND EVENING.

EMERGENCY MANAGEMENT OFFICIALS...LAW ENFORCEMENT...SPOTTERS AND THE
MEDIA ARE REMINDED THAT THIS IS A POTENTIALLY DANGEROUS SITUATION.
PLEASE REFER TO THE LATEST DAY ONE CONVECTIVE OUTLOOK ISSUED BY THE
STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION.

.LAKE WINDS...A LAKE WIND ADVISORY IS POSSIBLE TONIGHT INTO EARLY
TUESDAY FOR LAKE MOULTRIE IN BERKELEY COUNTY SOUTH CAROLINA. REFER
TO THE LATEST RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

30

In the hours before

Special weather statement, Jan 2, 9:11 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
911 AM EST MON JAN 2 2006

GAZ101-114>116-118-137-138-021530-
EFFINGHAM-EVANS-INLAND BRYAN-INLAND CHATHAM-INLAND
LIBERTY-LONG-TATTNALL-
911 AM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
TATTNALL COUNTY...EFFINGHAM COUNTY...BRYAN COUNTY...CHATHAM COUNTY
AND LIBERTY COUNTY THROUGH 1030 AM EST...

AT 911 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST GEORGIA FROM NEAR
REIDSVILLE TO PEMBROKE SOUTH TO LUDOWICI...MOVING NORTHEAST AT 35
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND TISON...NOBLE...FIVE POINTS...WEFANIE...DONALD...BEARDS
CREEK...MENDES...LYNN...LUDOWICI AND GLENNVILLE THROUGH 1030 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
HEAVY RAINFALL.

RJB
Special weather statement, Jan 2, 10:07 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 AM EST MON JAN 2 2006

SCZ047-048-051-021530-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
1007 AM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 1030 AM EST...

AT 1007 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HARDEEVILLE...OR ABOUT 16 MILES
NORTH OF SAVANNAH...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PRITCHARD...MORGAN...
HARDEEVILLE...OKATIE...JASPER...CHELSEA...RIVERDALE...LAUREL BAY...
CHESTERFIELD AND RIVER REACH THROUGH 1030 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
HEAVY RAINFALL.
Special weather statement, Jan 2, 11:58 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1158 AM EST MON JAN 2 2006

GAZ088-101-SCZ042-021730-
EFFINGHAM-HAMPTON-SCREVEN-
1158 AM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...SCREVEN COUNTY
AND HAMPTON COUNTY THROUGH 1230 PM EST...

AT 1158 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF SHIRLEY...OR ABOUT
15 MILES SOUTHEAST OF SYLVANIA...MOVING NORTHEAST AT 40 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHIRLEY...
GARNETT...BRIGHTON...DE LOACH...SCOTIA...STAFFORD...LENA...FURMAN AND
ESTILL THROUGH 1230 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jan 2, 12:10 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1210 PM EST MON JAN 2 2006

SCZ043-048-049-021745-
BEAUFORT-COASTAL COLLETON-INLAND COLLETON-
1210 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND COLLETON
COUNTY THROUGH 1245 PM EST...

AT 1210 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BRIARS...OR ABOUT 10 MILES
SOUTHEAST OF YEMASSEE...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHELDON...LOBECO...
GARDENS CORNER...DALE...COOSAW...CHISOLMS...BRIARS...WIGGINS...GREEN
POND AND FENWICK THROUGH 1245 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jan 2, 12:18 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1218 PM EST MON JAN 2 2006

SCZ042-047-021745-
HAMPTON-INLAND JASPER-
1218 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND JASPER COUNTY
THROUGH 1245 PM EST...

AT 1218 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SCOTIA...OR ABOUT 16 MILES
SOUTHWEST OF HAMPTON...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STAFFORD...SCOTIA...
LENA...GARNETT...ESTILL...DE LOACH...FURMAN...NIXVILLE...GRAYS AND
VARNVILLE THROUGH 1245 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jan 2, 12:21 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1221 PM EST MON JAN 2 2006

GAZ099-021745-
CANDLER-
1221 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY THROUGH 1245 PM
EST...

AT 1221 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CANOE...OR ABOUT 7 MILES NORTHWEST
OF METTER...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND SHAMROCK...CANOE...ALINE...METTER...
OLIFFTOWN...PARISH AND UNION THROUGH 1245 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 116 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
January 2, 12:32 PM EST to 12:37 PM EST
Where
Tattnall County, 3 mi N of Reidsville
Measured
60 kt (69 mph) estimated gust
Property damage
$55,000
Reported by
NEWSPAPER
Coordinates
32.133, -82.117

Thunderstorm winds knocked a roof off a house just north of Reidsville and knocked 2 roofs off houses and destroyed sheds in Collins. Trees were also blown down in Collins.

Hail, Bulloch

When
January 2, 1:10 PM EST
Where
Bulloch County, 4 mi NW of Stilson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.367, -81.600

Thunderstorm Wind, Effingham

When
January 2, 1:21 PM EST
Where
Effingham County, Pineora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.317, -81.417

Thunderstorm winds knocked down several large limbs.

Thunderstorm Wind, Effingham

When
January 2, 1:32 PM EST
Where
Effingham County, Rincon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -81.233

Thunderstorm winds ripped a tin roof off a shed and blew a trampoline across Old River Road.

Thunderstorm Wind, Effingham

When
January 2, 1:44 PM EST to 1:46 PM EST
Where
Effingham County, Meldrim
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.150, -81.383

Thunderstorm winds caused roof damage to a home.

Hail, Tattnall

When
January 2, 4:54 PM EST to 4:56 PM EST
Where
Tattnall County, Glennville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.933, -81.933

Hail, Evans

When
January 2, 5:05 PM EST to 5:10 PM EST
Where
Evans County, 8 mi SE of Claxton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.070, -81.817

Hail, Bryan

When
January 2, 5:09 PM EST to 5:12 PM EST
Where
Bryan County, Pembroke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.133, -81.617

Hail, Effingham

When
January 2, 5:23 PM EST to 5:25 PM EST
Where
Effingham County, Rincon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.300, -81.233

Thunderstorm Wind, Jenkins

When
January 2, 9:10 PM EST to 9:15 PM EST
Where
Jenkins County, Butts
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
32.717, -82.033

Thunderstorm winds knocked down several trees.

Tornado, Jenkins

When
January 2, 9:15 PM EST
Where
Jenkins County, 10 mi S of Millen
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
32.650, -81.933

A tornado briefly touched down severely damaging a mobile home, causing minor damage to another mobile home, and knocking down trees.

Thunderstorm Wind, Screven

When
January 2, 9:25 PM EST to 9:30 PM EST
Where
Screven County, 8 mi NNE of Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
32.850, -81.583

Thunderstorm winds knocked a tree down into a house north of Sylvania and knocked down several trees near Rocky Ford.

Thunderstorm Wind, Jenkins

When
January 2, 9:25 PM EST to 9:29 PM EST
Where
Jenkins County, Scarboro
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
32.717, -81.867

Thunderstorm winds knocked down trees off Old Savannah Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyThe tornado archive for Georgia, 2006Warnings in Georgia, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488930, 5488931, 5488932, 5488933, 5489236, 5489237, 5489238, 5489239, 5489240, 5489242, 5489244, 5489241, 5489243.